C3.1 R1: Perform and document a valproic acid pharmacokinetic interpretation (1/2)

The patient was a 19 year old male with epilepsy admitted for status epilepticus. His home medications included phenytoin (290mg po bid) and lamotrigine 150mg po bid. In the ED his home antiepileptics were continued and his seizures were aborted after initiation of propofol, midazolam, and ketamine infusions. Additionally, valproic acid (VPA) at a dose of 10mg/kg divided bid was started (no loading dose given, typically would give a 20-40 mg/kg IV loading dose in status epilepticus). A trough VPA level (taken 30 minutes prior to the next dose) of 115 mcrmol/L was obtained 72 hours after initiating therapy (steady state typically reached 2-4 days after initiation/dose changes given variable half-life of 8-17 hours). The typical therapeutic dosing range of VPA is 350-700 mcrmol/L, although it should be noted that information from the literature informing an exact relationship between level and therapeutic efficacy/toxicity is controversial. Given that the patient was also on phenytoin, the low level could be explained by phenytoin (a CYP450 enzyme inducer) inducing clearance of VPA. Of note, VPA is also a potent CYP450 inhibitor, so can cause elevated PHT levels by delaying its metabolism; additionally VPA can also displace PHT from protein binding sites causing an elevated free level. Free VPA levels can also be ordered in cases of patients requiring VPA >60mg/kg/day (maximum suggested dose), with signs of toxicity, or if there are multiple interacting medications.

Typically, if a low level is obtained and therapeutic efficacy has not been demonstrated a dose escalation of 5-10 mg/kg/day every 3-7 days is suggested. Usual maintenance doses in adults are around the 15mg/kg/day range. Our patient was a bit peculiar, in that he also had an acute kidney injury that may have been secondary to ATN from valproic acid (a rarely reported side effect). As such, with no other plausible explanation for his ATN, we elected to discontinue therapy and consider alternatives. After discontinuation of VPA his AKI quickly began to resolve and we could not exclude VPA as the cause.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s